Hail, Campbell
- When
- May 28, 7:30 PM MST
- Where
- Campbell County, 11 mi SW of Recluse
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.617, -105.858
A severe thunderstorm produced hail to nickel size across northwestern Campbell County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm produced hail to nickel size across northwestern Campbell County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 28, 12:35 PM MST, 6 hours 55 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 135 PM MDT WED MAY 28 2008 .DISCUSSION...WATER VAPOR SHOWS JET STREAK MOVING THRU THE FOUR CORNERS REGION ATTM WITH CU FORMING FROM CO THRU SERN WY. AT THE SFC...MOSTLY CLOUDY AND COOL CONDITIONS PREVAIL WITH STRENGTHENING SELY FLOW. FCST CONCERNS IN THE NEAR TERM MOSTLY CENTERED AROUND SVR WX THREAT ON THU. TONIGHT...AMS WILL REMAIN MOSTLY CAPPED...ALTHOUGH A FEW SFC BASED STORMS MAY INITIATE EARLY ACRS PORTIONS OF NERN WY AS NOSE OF JET STREAK NEARS OUR SWRN ZONES. SHEAR WILL BE AMPLE FOR ROTATING UPDRAFTS...ALTHOUGH BEST SVR WX THREAT THIS EVE SHOULD REMAIN TO OUR SW. ELEVATED STORMS MAY BECOME MORE SCT IN NATURE FROM NERN WY THRU NWRN SD LATER IN THE EVENING WHERE BEST LIFT WILL OCCUR IN NW QUAD OF JET STREAK. ADDITIONAL STORMS WILL BE POSSIBLE ACRS THE REST OF THE SD PLAINS AFT MIDNIGHT AS LLJ INCREASES. THU...BETTER CHC FOR SVR STORMS WILL BE POSSIBLE DURG THE AFTN/EVE HOURS AS UPR TROF MOVES INTO THE NRN ROCKIES AND A STRONGER SHORT WAVE IS EJECTED THRU THE NRN PLAINS...WITH SFC LOW MOVING OUT OF THE CNTRL ROCKIES. SFC HEATING WILL BE MORE ABUNDANT ALLOWING CONVECTIVE TEMPS TO BE REACHED AND SBCAPES GENERALLY 1000J/KG OR MORE. BEST SHEAR VALUES WILL LIE ON THE SD PLAINS MAINLY SOUTH OF I-90. A SMALL TORNADIC THREAT WILL EXIST OVER SCNTRL SD WHERE INVERTED TROF WILL RESIDE. FRI...COOL CYCLONIC FLOW ALOFT WILL DEVELOP AS UPR TROF AXIS PUSHES THRU...LEADING TO DIURNALLY DRIVEN SHOWERS/TSTMS. HOWEVER...BEST SVR THREAT SHOULD BE WELL EAST OF OUR AREA. EXTENDED...DAILY CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK AS REGION REMAINS UNDER ACTIVE WEST-SOUTHWEST FLOW ALOFT. THE BULK OF THE ACTIVITY WILL BE DURING THE AFTERNOON AND EVENING HOURS...BUT WITH THE UNCERTAIN TIMING OF DISTURBANCES PASSING THROUGH...THERE WILL BE SOME CHANCES DURING THE LATE NIGHT AND MORNING HOURS AS WELL. SOME OF THE STORMS ARE LIKELY TO BE STRONG TO SEVERE DURING THE AFTERNOON AND EVENING HOURS. TEMPS WILL GENERALLY BE ABOVE AVERAGE EACH DAY...WITH HIGHS MOSTLY IN THE 70S AND LOWER 80S. && .AVIATION...CIGS WILL REMAIN BORDERLINE MVFR/VFR INTO THE EARLY EVENING HOURS BEFORE DRIER AIR MOVES IN OVERNIGHT INTO EARLY TOMORROW MORNING...ERODING THE LOW LEVEL CLOUDS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && JOHNSON/CALDERON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 412 AM MDT WED MAY 28 2008 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-291300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 412 AM MDT (512 AM CDT) WED MAY 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT A WEAK UPPER LEVEL DISTURBANCE WILL MOVE ACROSS NORTHEAST WYOMING AND NORTHWEST SOUTH DAKOTA THIS EVENING. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS NORTHEAST WYOMING AND FAR WESTERN SOUTH DAKOTA. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS NORTHEAST WYOMING WITH HAIL AND DAMAGING WINDS. ADDITIONAL THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL SOUTH DAKOTA OVERNIGHT...BUT SEVERE WEATHER IS NOT EXPECTED WITH THOSE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AN AREA OF LOW PRESSURE WILL MOVE ACROSS THE AREA THURSDAY...WITH THUNDERSTORMS LIKELY THURSDAY AFTERNOON AND EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS WESTERN AND CENTRAL SOUTH DAKOTA...WITH LARGE HAIL AND DAMAGING WIND GUSTS. A SERIES OF DISTURBANCES WILL CROSS THE FRIDAY THROUGH SUNDAY... BRINGING MORE THUNDERSTORMS TO THE AREA THROUGH THE WEEKEND. WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
The Rapid City radar (KUDX), 247 km away, was scanning. The volume nearest the first event began at 02:30 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 92633, 92636.